Thunderstorm Wind, Edwards
- When
- May 28, 9:10 PM CST
- Where
- Edwards County, 5.38 mi W of Rocks Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 30.020, -100.310
A thunderstorm produced wind gusts estimated at 52 kts.
Convection initiated over west Texas as an upper level shortwave trough moved through the pattern. These thunderstorms eventually formed into a squall line that moved across South Central Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
Convection initiated over west Texas as an upper level shortwave trough moved through the pattern. These thunderstorms eventually formed into a squall line that moved across South Central Texas. This line of storms produced damaging wind gusts and heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 28, 7:08 PM CST, 2 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 808 PM CDT THU MAY 28 2015 .UPDATE... SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE NORTHERN HILL COUNTRY AND EDWARDS PLATEAU. A STRONG TO SEVERE LINE OF SHOWERS AND STORMS IS JUST NORTHWEST OF OUR CWA BUT WILL CONTINUE TO BE FED BY A RICH AND UNSTABLE AIRMASS AND THE LINE SHOULD HAVE NO PROBLEM SURVIVING FOR THE NEXT FEW HOURS. SHOULD SEE SOME GRADUAL WEAKENING LATER THIS EVENING AS THE ATMOSPHERE STABILIZES A BIT...BUT SHOWERS AND STORMS SHOULD CONTINUE TO MOVE SOUTHEAST. RAINFALL AMOUNTS STILL SHOULD BE IN THE 1-2 INCH RAIN ON AVERAGE WITH ISOLATED HIGHER AMOUNTS. IT WONT TAKE MUCH TO AGGRAVATE ALREADY SATURATED SOILS. GIVEN THE EXPECTED FORECAST FOR TONIGHT...INCREASED POPS AREAWIDE BY 10 TO 20 PERCENT. && .PREV DISCUSSION... /ISSUED 703 PM CDT THU MAY 28 2015/ AVIATION... /00Z TAF UPDATE/ HI-RES MODELS SUGGEST THAT THE CONVECTIVE LINE WILL LIKELY IMPACT DRT AFTER 02Z WITH ISOLATED CELLS OVER MEXICO POSSIBLY FORMING AND JOINING INTO THE LINE FROM MEXICO BY 03Z. IMPACTS OF THE LINE SHOULD BE AFTER 06Z ALONG I-35 WITH IMPROVEMENTS TO FOLLOW THE CONVECTION AT ROUGHLY 3 HOURS AFTER THE ONSET. SOME BOWING SEGMENTS OF THE LINE COULD RESULT IN SPOTTY WIND GUSTS TO NEAR 40 KNOTS...WITH THE CHANCE OF STRONG GUSTS DECREASING GRADUALLY AFTER MIDNIGHT. DOWNDRAFT AIR SHOULD RESULT IN SOME IMPROVEMENTS TO SKIES...BUT WITH THE COMPLEX EXPECTED TO WEAKEN OVERNIGHT... WILL SHOW MORE PESSIMISTIC SKIES AROUND DAYBREAK. PREV DISCUSSION... /ISSUED 307 PM CDT THU MAY 28 2015/ SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)... .LOCALLY HEAVY RAINFALL POSSIBLE ACROSS MUCH OF AREA TONIGHT AND POTENTIALLY SATURDAY AND SATURDAY NIGHT... .SEVERE STORMS POSSIBLE ACROSS HILL COUNTRY AND RIO GRANDE TONIGHT... SCATTERED THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON ACROSS THE EASTERN HALF OF THE CWA IN AN UNSTABLE AIRMASS AND RICH MOISTURE PLUME. A FEW STRONG STORMS HAVE DEVELOPED...INCLUDING TROPICAL FUNNELS REPORTED IN THE AUSTIN/ROUND ROCK AREA. OVERALL THIS ACTIVITY SHOULD DIMINISH TOWARDS SUNSET. HOWEVER...MAIN CONCERN WILL BE DEVELOPING CONVECTIVE COMPLEX COMING OUT OF WEST TEXAS AND STORMS COMING OUT OF MEXICO. STORMS HAVE ALREADY DEVELOPED ACROSS WEST TEXAS AND ARE BEGINNING TO FORM IN THE HIGHER TERRAIN OF MEXICO...ALL IN ADVANCE OF APPROACHING SHORTWAVE COMING OUT OF NM. STORMS DEVELOPING IN THE BURROUGHS OF MEXICO COULD CROSS INTO VAL VERDE COUNTY EARLY THIS EVENING. MUCAPE EXCEEDING 4000 J/KG AND EFFECTIVE BULK SHEAR OF 35 KTS WILL SUPPORT STORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS ACROSS VAL VERDE COUNTY. AN ISOLATED TORNADO CAN NOT BE RULED. SEVERAL HI RESOLUTION MODELS DEVELOP THE WEST TEXAS CONVECTION INTO AN MCS THIS EVENING WITH PROPAGATION SOUTHEAST INTO A STRENGTHENING 35 KT LOW LEVEL THETA-E ADVECTION AXIS UP THE RIO GRANDE PLAINS. THE POTENTIAL MCS SHOULD MAKE IT INTO THE RIO GRANDE AND NORTHERN HILL COUNTRY 02Z-06Z. SEVERE POTENTIAL IS POSSIBLE IN THIS AREA...FOR MAINLY STRAIGHT-LINE WINDS. FARTHER EASTWARD INTO THE I-35 CORRIDOR...THE CONVECTIVE COMPLEX WILL BE ENCOUNTER INCREASING CIN AND WEAKER LOW LEVEL JET. MUCH WILL DEPEND ON HOW STRONG OF A COLD POOL DEVELOPS BEHIND THE COMPLEX. THE HRRR AND NAM12 DO BRING THE COMPLEX THROUGH THE I-35 CORRIDOR...WHILE TEXAS TECH 4KM WRF AND GLOBAL MODELS WEAKEN THE SYSTEM. THERE IS ENOUGH UNCERTAINTY...AND OUT OF AN ABUDANCE OF CAUTION GIVEN THE SATURATED CONDITIONS ACROSS THE AREA...TO EXPAND THE FLASH FLOOD WATCH EAST THROUGH THE I-35 CORRIDOR. FRIDAYS FORECAST WILL DEPEND HIGHLY ON WHAT HAPPENS TONIGHT. A ORGANIZED COMPLEX THAT MAKES IT THROUGH THE CWA MAY STABILIZE CONDITIONS FOR MUCH OF THE DAY. A WEAKENING COMPLEX...LEAVING POTENTIAL OUTFLOW BOUNDARY IN AN UNSTABLE ENVIRONMENT...MAY RESULT IN HIGHER POPS ACROSS THE CENTRAL AND EASTERN CWA FRIDAY. LONG TERM (SATURDAY THROUGH THURSDAY)...MODELS ARE COMING INTO BETTER AGREEMENT WITH MID AND UPPER LEVEL TROUGH AXIS SLIDING ACROSS THE SOUTHERN PLAINS SATURDAY AND SHARPENING ACROSS EAST TX/AR/LA SUNDAY INTO MONDAY. THIS WILL SEND A COLD FRONT INTO THE AREA LATE SATURDAY...AND GOOD CHANCES FOR RAINFALL ACROSS THE CENTRAL AND EASTERN CWA SATURDAY AND SATURDAY NIGHT. HIGHER PWATS WILL REMAIN POOLED AHEAD OF THE FRONT AND SLOW MOVEMENT OF THE FRONT COULD POTENTIALLY LEAD TO SOME LOCAL POCKETS OF HEAVIER RAINFALL. GFS AND ECMWF GENERALLY IN AGREEMENT BETTER CHANCES OF RAINFALL SHIFT SOUTH AND EAST WITH THE FRONT SUNDAY...BUT WILL HAVE TO WATCH THIS CLOSELY IF THE FRONT ENDS UP STALLING WITH A WEAKER UPPER TROUGH AXIS TO THE EAST. LOOKS LIKE DRIER CONDITIONS DO DEVELOP MONDAY THROUGH WEDNESDAY...ALTHOUGH NOT TOTALLY REMOVING POPS ACROSS THE SOUTHEAST ZONES/COASTAL PRAIRIES WHERE BETTER MOISTURE IS POOLED AND CLOSER TO THE LOWER HEIGHTS WITH TROUGH AXIS JUST TO THE EAST. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 72 85 70 85 67 / 70 40 30 60 50 AUSTIN BERGSTROM INTL AIRPORT 72 84 68 84 65 / 70 50 30 60 50 NEW BRAUNFELS MUNI AIRPORT 73 85 70 85 67 / 60 40 30 60 50 BURNET MUNI AIRPORT 70 83 68 82 65 / 70 40 30 60 50 DEL RIO INTL AIRPORT 69 88 73 86 68 / 80 20 20 50 60 GEORGETOWN MUNI AIRPORT 72 84 69 83 65 / 70 40 30 60 50 HONDO MUNI AIRPORT 71 87 71 85 67 / 70 30 30 50 50 SAN MARCOS MUNI AIRPORT 72 84 70 84 67 / 60 50 30 60 50 LA GRANGE - FAYETTE REGIONAL 74 85 71 85 68 / 60 50 30 60 60 SAN ANTONIO INTL AIRPORT 73 86 71 85 68 / 70 40 30 60 50 STINSON MUNI AIRPORT 73 86 71 85 68 / 60 40 30 50 50 && .EWX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 7 AM CDT FRIDAY FOR THE FOLLOWING COUNTIES: BANDERA...BASTROP...BEXAR...BLANCO...BURNET...CALDWELL...COMAL... DIMMIT...EDWARDS...FAYETTE...FRIO...GILLESPIE...GUADALUPE...HAYS... KENDALL...KERR...KINNEY...LEE...LLANO...MAVERICK...MEDINA...REAL... TRAVIS...UVALDE...VAL VERDE...WILLIAMSON...ZAVALA. && MESOSCALE/AVIATION...OAKS SYNOPTIC/GRIDS...HAMPSHIRE PUBLIC SERVICE/DATA COLLECTION...LH
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 108 PM CDT THU MAY 28 2015 TXZ171>173-183>194-202>209-217>225-228-291815- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 108 PM CDT THU MAY 28 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. ...A TORNADO WATCH IS IN EFFECT FOR VAL VERDE COUNTY THROUGH 8 PM THIS EVENING... ...A FLASH FLOOD WATCH WILL BE IN EFFECT FROM 7PM TONIGHT UNTIL 7AM FRIDAY MORNING... ISOLATED TO SCATTERED STRONG TO SEVERE STORMS ARE EXPECTED TO AFFECT THE EDWARDS PLATEAU AREA THIS AFTERNOON AND EVENING. SOME STORMS COULD PRODUCE ISOLATED TORNADOES AS A LINE OF STORMS MOVE ACROSS THE SOUTHERN PART OF SAN ANGELO COUNTY WARNING AREA AND PUSHES TO THE SOUTHEAST. IN ADDITION...LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN ARE POSSIBLE. LATER THIS EVENING...A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL IS EXPECTED TO APPROACH FROM THE WEST AND PROGRESS EASTWARD ACROSS THE EDWARDS PLATEAU. FORECAST RAINFALL TOTALS OF 1-2 INCHES WITH 3+ INCHES LOCALLY ARE POSSIBLE. DUE TO THE VERY MOIST CONDITIONS AND ELEVATED RIVERS AND CREEKS IN THE AREA...FLASH FLOODING AND RIVER FLOODING WILL BE A SIGNIFICANT CONCERN WITH ANY HEAVY RAINFALL THAT OCCURS. ADDITIONALLY...MARGINALLY SEVERE HAIL AND DAMAGING STRAIGHT LINE WINDS WILL BE POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS REMAIN IN THE FORECAST THROUGH THE WEEKEND AND EARLY NEXT WEEK. LOCALLY HEAVY RAINFALL WILL REMAIN A CONCERN THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
428 PM CDT THU MAY 28 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM TORNADO 5 SSE DRIPPING SPRINGS 30.12N 98.06W
05/23/2015 HAYS TX NWS STORM SURVEY
EF-0 DAMAGE...TORNADO TOUCHED DOWN BETWEEN 853-900 PM
CDT...5.8 MILE PATH LENGTH...100 YARDS MAX WIDTH...85
MPH MAX WIND SPEED.
&&
EVENT NUMBER EWX1500579
HAMPSHIREPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
543 PM CDT THU MAY 28 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM TORNADO 4 SSW BALCONES HEIGHTS 29.44N 98.58W
05/23/2015 BEXAR TX NWS STORM SURVEY
EF-1 DAMAGE...TORNADO TOUCHED DOWN BETWEEN 816-817 PM
CDT...0.4 MILE PATH LENGTH...150 YARDS MAX WIDTH...100
MPH MAX WIND SPEED.
&&
EVENT NUMBER EWX1500580
HAMPSHIRESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
835 PM CDT THU MAY 28 2015
TXZ183-290215-
VAL VERDE TX-
835 PM CDT THU MAY 28 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY
UNTIL 915 PM CDT...
AT 835 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES EAST OF TERRELL
COUNTY GAS PLANT TO 22 MILES SOUTH OF SANDERSON...AND MOVING EAST AT
40 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LANGTRY...OSMAN...PANDALE...PUMPVILLE AND HACKBERRY CROSSING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
SOUTH CENTRAL TEXAS.
LAT...LON 3029 10176 3029 10108 2980 10153 2980 10157
2977 10158 2977 10163 2976 10164 2978 10176
TIME...MOT...LOC 0135Z 263DEG 35KT 3043 10165 2983 10250
MOSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 928 PM CDT THU MAY 28 2015 TXZ184-290315- EDWARDS TX- 928 PM CDT THU MAY 28 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL EDWARDS COUNTY UNTIL 1015 PM CDT... AT 928 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18 MILES NORTH OF ROCKSPRINGS...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL EDWARDS COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR SOUTH CENTRAL TEXAS. LAT...LON 3029 10013 3016 10025 3026 10042 3029 10040 TIME...MOT...LOC 0228Z 213DEG 21KT 3027 10029 ALLEN
The Laughlin AFB radar (KDFX), 83 km away, was scanning. The volume nearest the first event began at 03:12 UTC.
12 thunderstorm wind, 5 flash flood. Local standard time, as filed.
A thunderstorm produced wind gusts estimated at 52 kts.
A thunderstorm produced wind gusts measured at 53 knots by the AWOS at Llano Municipal Airport (KAQO).
A thunderstorm produced wind gusts estimated at 70 mph that downed several trees causing widespread power outages in Fredericksburg.
Thunderstorms produced heavy rain that caused flash flooding closing multiple low water crossings on FM 1340 west of Hunt.
Large trees were uprooted on the LBJ State Park and Historic Site. One large oak tree fell on the visitor's center building.
A thunderstorm produced wind gusts estimated at 60 mph that knocked down large tree limbs onto Hwy 281 near Marble Falls.
A thunderstorm produced wind gusts estimated at 60 mph.
A thunderstorm produced wind gusts measured at 62 knots with a hand held anemometer. This wind knocked some five inch diameter tree limbs down onto a road.
A thunderstorm produced wind gusts measured at 53 knots by the AWOS at Port San Antonio.
A thunderstorm produced wind gusts estimated at 70 mph that blew down a tree at the Westwood subdivision.
A thunderstorm produced wind gusts estimated at 70 mph that knocked down a large tree.
Thunderstorms produced heavy rain that caused flash flooding making two lanes impassable on westbound Grissom Rd. from Timber Path.
A thunderstorm produced wind gusts estimated at 70 mph that knocked down a tree on Wood Glen Rd. at FM 3406.
A thunderstorm produced wind gusts estimated at 70 mph that snapped a tree on Parmer Ln. at MOPAC.
Thunderstorms produced heavy rain that caused flash flooding closing numerous low water crossings in Marble Falls.
Thunderstorms produced heavy rain that caused Hamilton Creek to flood a road.
Thunderstorms produced heavy rain that caused flash flooding. There was 1.2 feet of water over Rolling Creek Rd. at Fawn Ln. and several other roads closed around the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581124, 581126, 581127, 581128, 584126, 581129, 581131, 581132, 581133, 581134, 581135, 581136, 581139, 581140, 581142, 581143, 581144.